HERE IS CONFLICTING evidence in the literature about whether or not adrenal corticosteroid hormones can cause peptic ulceration when they are given to patients with rheumatoid arthritis.1-9 Several reports have shown that there is a high incidence of peptic ulcer in patients with rheumatoid arthritis. It has been assumed that this complication was due to corticosteroid therapy.2-4,6 Other reports have suggested that an increased incidence of peptic ulceration in patients with rheumatoid arthritis has no relationship to the steroid therapy.5,7-9 These conflicting findings suggest that the populations of patients studied may have been different with respect to stage, severity, and duration of disease, dosage of steroids, or criteria of diagnosis of either arthritis or peptic ulceration.
A re-examination of this problem has been undertaken with a design such that an accurate definition of rheumatoid disease has been made. This is a prospective study in a well-characterized population
ATWATER EC, MONGAN ES, WIECHE DR, JACOX RF. Peptic Ulcer and Rheumatoid Arthritis: A Prospective Study. Arch Intern Med. 1965;115(2):184–189. doi:10.1001/archinte.1965.03860140064013
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: